Alert archive / Montana / Winter Weather Advisories in 2012
Winter Weather Advisory 21, NWS Great Falls, MT
NWS Great Falls, MT issued this winter weather advisory at Mar 30, 2012, 2:42 PM MDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 30, 2012, 2:42 PM MDT (20:42 UTC)
- Expired
- Mar 30, 2012, 9:10 PM MDT
- In force
- 6 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted, in the capitals the NWS used until 2016.
098 WWUS45 KTFX 302042 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 242 PM MDT FRI MAR 30 2012 MTZ009-311200- /O.NEW.KTFX.WW.Y.0021.120330T2042Z-120331T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS 242 PM MDT FRI MAR 30 2012 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MDT SATURDAY FOR ELEVATIONS ABOVE 5000 FEET... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER WEATHER ADVISORY FOR ELEVATIONS ABOVE 5000 FEET FOR SNOW... AND BLOWING SNOW WHICH IS IN EFFECT UNTIL NOON MDT SATURDAY. * TIMING AND MAIN IMPACT: RAIN WILL BEGIN TO MIX WITH SNOW THIS AFTERNOON AND CHANGE TO ALL SNOW AFTER SUNSET. PRECIPITATION COMBINED WITH STRONG WEST WINDS AND FALLING TEMPERATURES WILL CAUSE REDUCED VISIBILITIES IN ADDITION TO SLICK ROADWAYS. * SNOW ACCUMULATIONS: SNOW ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED. * WINDS AND VISIBILITY: WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 65 MPH ARE EXPECTED. VISIBILITIES WILL BE LESS THAN ONE-HALF MILE AT TIMES IN FALLING AND BLOWING SNOW. * ELEVATIONS: FOR ELEVATIONS ABOVE 5000 FEET. * OTHER IMPACTS: WET ROADWAYS WILL BECOME ICY AND SNOW-COVERED AS TEMPERATURES FALL AND RAIN CHANGES TO SNOW. BE ESPECIALLY CAUTIOUS OVER BRIDGES AS THESE ARE USUALLY THE FIRST TO BECOME ICY. * LOCATIONS AFFECTED INCLUDE: MARIAS PASS AND HUDSON BAY DIVIDE PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
1 follow-up statement
040 WWUS45 KTFX 310310 WSWTFX URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 910 PM MDT FRI MAR 30 2012 MTZ009-311200- /O.UPG.KTFX.WW.Y.0021.000000T0000Z-120331T1800Z/ /O.NEW.KTFX.WS.W.0011.120331T0310Z-120331T1800Z/ NORTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...MARIAS PASS 910 PM MDT FRI MAR 30 2012 ...WINTER STORM WARNING IN EFFECT UNTIL NOON MDT SATURDAY FOR ELEVATIONS ABOVE 5000 FEET... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER STORM WARNING FOR ELEVATIONS ABOVE 5000 FEET FOR HEAVY SNOW...WHICH IS IN EFFECT UNTIL NOON MDT SATURDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT. * TIMING AND MAIN IMPACT: SNOW WILL CONTINUE TONIGHT...MODERATE TO HEAVY AT TIMES THROUGH SATURDAY MORNING. THE COMBINATION OF FALLING TEMPERATURES AND SNOW WILL CAUSE SLICK ROADWAYS. * SNOW ACCUMULATIONS: ADDITIONAL SNOW ACCUMULATIONS OF 3 TO 7 INCHES ARE EXPECTED. * VISIBILITY: VISIBILITIES WILL BE LESS THAN ONE-HALF MILE AT TIMES. * ELEVATIONS: FOR ELEVATIONS ABOVE 5000 FEET. * OTHER IMPACTS: SNOW AND SLUSH COVERED ROADWAYS WILL LEAD TO HAZARDOUS TRAVEL CONDITIONS OVER MARIAS PASS. AT ELEVATIONS BELOW 5000 FEET...A MIX OF RAIN AND SNOW IS EXPECTED. * LOCATIONS AFFECTED INCLUDE: MARIAS PASS AND HUDSON BAY DIVIDE PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW... SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL VERY HAZARDOUS. FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1. && $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this winter weather advisory went out at Mar 30, 12:12 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Mar 30, 12:12 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1212 PM MDT FRI MAR 30 2012 ...UPDATE TO AVIATION... .UPDATE... TODAY...STRONG WEST FLOW ALOFT IS MOVING ACROSS THE ROCKIES AND INTO THE NORTHERN ADJACENT PLAINS. MODELS DIFFER WITH FORECASTED SPEEDS...THE GFS IS MUCH STRONGER THAN THE NAM. STRONG WINDS ACROSS THE SOUTHWEST ZONES WILL ALSO CONTINUE. CURRENT HIGH WINDS HIGH LIGHTS WILL CONTINUE. RAISED POPS ACROSS THE SOUTHWEST ZONES AND LOWERED SOME TEMPS ACROSS THE REGION. ZELZER && .AVIATION... UPDATED 1812Z. VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES FOR THE NEXT 24 HOURS AS A VERY TIGHT SURFACE GRADIENT WILL RESULT IN STRONG WINDS ACROSS THE AREA INCLUDING THE PLAINS AND SHELTERED VALLEYS OF MONTANA. THE STRONGEST WINDS WILL OCCUR ALONG THE ROCKY MOUNTAIN FRONT WITH WINDS BEGINNING TO DECREASE AFTER 02Z. MOUNTAINS ALONG THE ROCKY MOUNTAIN FRONT AND IN SOUTHWEST MONTANA WILL BE OBSCURED AT TIMES DUE TO SNOW SHOWERS AND LOW CLOUDS. SUK && .FIRE WEATHER... WE WILL CONTINUE TO MONITOR FOR POSSIBLE FIRE WEATHER CONCERNS ON SATURDAY...AS WARMER AIR MOVES INTO THE REGION FOR A SHORT TIME DURING THE AFTERNOON. HOWEVER...HUMIDITIES SHOULD GENERALLY REMAIN NEAR OR JUST ABOVE 20 PERCENT...THESE SLIGHTLY HIGHER HUMIDITIES COMBINED WITH THE LOWER ELEVATION GRASSES STARTING TO GREEN UP...SHOULD LIMIT THE POTENTIAL FOR LARGE FIRE GROWTH IN MOST AREAS. THUS FOR NOW WE WILL CONTINUE TO MONITOR THE CONDITIONS CLOSELY...WITH NO HIGHLIGHTS ISSUED AT THIS TIME. BRUSDA && .PREV DISCUSSION... /ISSUED 545 AM MDT FRI MAR 30 2012/ TODAY THROUGH SUNDAY...EXPECT GENERALLY UNSETTLED WEATHER TO CONTINUE TO RESIDE OVER THE REGION THROUGH WEEKEND...AS UPPER LEVEL DISTURBANCES/COOL FRONTS MOVE THROUGH THE REGION. THE FIRST UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION TODAY...PRODUCING WIDESPREAD PRECIPITATION OVER THE ROCKY MOUNTAIN FRONT...AND ISOLATED SHOWERS ELSEWHERE. ONLY ABOUT AN INCH/TWO IS EXPECTED ON THE EAST SIDE OF MARIAS PASS...THUS WE WILL HOLD OFF ON AN ADVISORY FOR THIS REGION FOR NOW. STRONG WINDS ARE EXPECTED AHEAD OF THIS DISTURBANCE OVER NORTH CENTRAL MONTANA. THUS THE HIGH WIND WARNING HAS BEEN EXPANDED TO INCLUDE MOST LOCATIONS ALONG THE US/CANADIAN BORDER. FOR NOW...THE GREAT FALLS AND STANFORD AREAS HAVE BEEN LEFT OUT OF THE WARNING...AS WINDS SHOULD REMAIN JUST BELOW WARNING CRITERIA IN THESE REGIONS. AFTERNOON TEMPERATURES WILL BE MILD IN MOST AREAS TODAY. FOR TONIGHT...EXPECT THE POTENTIAL FOR STRONG WINDS AHEAD OF THE NEXT PACIFIC COOL FRONT IN THE FAVORED AREAS OF MADISON/GALLATIN COUNTIES...THUS A HIGH WIND WATCH HAS BEEN ISSUED FOR THIS REGION. SHOWERS WILL CONTINUE OVER THE WESTERN MONTANA. A MILD DAY IS EXPECTED ON SATURDAY AHEAD OF THE COOL FRONT...BUT AS THE FRONT APPROACHES DURING THE AFTERNOON HOURS...EXPECT SHOWERS/ISOLATED THUNDERSTORMS TO DEVELOP. MOST OF THE THUNDERSTORM ACTIVITY SHOULD BE CONFINED TO CENTRAL/SOUTHWEST MONTANA. BY LATE SATURDAY EVENING...EXPECT THIS PERIOD TO BE THE BEST CHANCE FOR WIDESPREAD PRECIP TO MOVE THROUGH THE REGION...AS THE COOL FRONT BEGINS TO EXIT THE EASTERN PORTIONS OF THE REGION. MUCH COOLER AIR MOVES INTO THE REGION FOR SUNDAY...AND SCATTERED RAIN/SNOW SHOWERS WILL BE COMMON OVER THE REGION. ANY SNOW ACCUMULATIONS ON SUNDAY SHOULD BE CONFINED MAINLY TO THE MOUNTAIN AREAS. BRUSDA SUNDAY NIGHT TROUGH FRIDAY...THE MEDIUM RANGE PERIOD BEGINS WITH AN UPPER TROF EXITING TO THE EAST SUNDAY NIGHT AND HIGH PRESSURE BUILDING OVER THE AREA ON MONDAY AND PERSISTING THROUGH TUESDAY. DRY CONDITIONS WITH GENERALLY LIGHT WINDS WILL START THE PERIOD. THE UPPER RIDGE AXIS MOVES TO THE NORTHERN PLAINS ON WEDNESDAY AS AN UPPER TROF DIGS ALONG THE WEST COAST. INCREASING SOUTHWEST FLOW ALOFT WILL BRING MOISTURE AND PRECIPITATION TO THE WESTERN AND SOUTHWEST MOUNTAINS. THE UPPER TROF MOVES INLAND ON THURSDAY WITH THE MAIN ENERGY CONTINUING TO DIG SOUTH. STRONG SOUTHWEST FLOW ALOFT AND A COLD FRONT MOVING ACROSS THE AREA WILL ALLOW FOR RAIN SHOWERS OVER THE PLAINS AND SNOW IN THE MOUNTAINS TO INCREASE IN AREAL COVERAGE. MODELS BEGIN TO EXHIBIT TIMING DIFFERENCES WITH THEIR SOLUTIONS FOR FRIDAY BUT AGREE ON CONTINUED SHOWERS FOR THE AREA. TEMPERATURES WILL BE ABOVE SEASONAL AVERAGES TO START THE PERIOD BUT DROP TO NEAR SEASONAL AVERAGES ON THURSDAY. TEMPERATURES WILL BE BELOW SEASONAL AVERAGES FRIDAY AS COOLER AIR FOLLOWS THE COLD FRONTAL PASSAGE. && .PRELIMINARY POINT TEMPS/POPS... GTF 62 38 69 40 / 20 20 10 60 CTB 56 32 64 33 / 20 20 10 60 HLN 62 37 69 36 / 30 20 20 60 BZN 62 38 70 36 / 20 20 20 60 WEY 42 36 51 30 / 90 50 30 70 DLN 57 40 66 35 / 50 20 20 60 HVR 65 33 70 38 / 10 10 10 60 LWT 63 36 70 38 / 10 20 10 60 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT BLAINE...EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...HILL...LIBERTY... TOOLE. HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. RED FLAG WARNING UNTIL MIDNIGHT MDT SATURDAY NIGHT GALLATIN... MADISON...MEAGHER. HIGH WIND WATCH FROM 6 PM MDT THIS EVENING THROUGH SATURDAY MORNING GALLATIN. HIGH WIND WARNING UNTIL 9 AM MDT SATURDAY MADISON. && WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 30, 10:08 AM MDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 1008 AM MDT FRI MAR 30 2012 MTZ009>011-044>049-311615- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON- 1008 AM MDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT THROUGH LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ015-311615- MADISON- 1008 AM MDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR PORTIONS OF MADISON COUNTY THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE HIGH WIND WARNING CONTINUES UNTIL 9 AM SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-012>014-050>054-311615- BEAVERHEAD-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK- JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- 1008 AM MDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ055-311615- GALLATIN- 1008 AM MDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF GALLATIN COUNTY BELOW 6000 FEET STARTING AT NOON TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A RED FLAG WARNING IS IN EFFECT FOR PORTIONS OF GALLATIN COUNTY BELOW 6000 FEET UNTIL LATE SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 30, 10:18 AM MDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1018 AM MDT FRI MAR 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 AM HIGH SUST WINDS 4 NNE MCALLISTER 45.50N 111.70W
03/30/2012 M42 MPH MADISON MT MESONET
SUSTAINED WINDS 40 TO 43 MPH DURING THE PAST HOUR WITH
GUSTS TO 55 MPH AT NORRIS HILL DOT SITE.
&&
CZThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 4:30 AM MDT | High Wind Watch | TFX | 9 hr |
Nearby
Winter Weather Advisories in Montana, 2012Every winter weather advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.